Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 5, 2023, 3:53 PM MDT for Dawes County, Nebraska. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2023, 3:53 PM MDT (21:53 UTC)
- Expired
- May 5, 2023, 4:13 PM MDT
- In force
- 20 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Dawes County, NE
The radar
The Rapid City radar (KUDX), 171 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
085
WUUS55 KCYS 052153
SVRCYS
NEC045-052230-
/O.NEW.KCYS.SV.W.0002.230505T2153Z-230505T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
353 PM MDT Fri May 5 2023
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
East central Dawes County in the Panhandle of Nebraska...
* Until 430 PM MDT.
* At 353 PM MDT, a severe thunderstorm was located 9 miles southwest
of Hay Springs, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
east central Dawes County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4249 10278 4259 10293 4273 10278 4271 10277
4249 10277
TIME...MOT...LOC 2153Z 231DEG 21KT 4258 10280
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Wills1 follow-up statement
965
WWUS55 KCYS 052213
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
413 PM MDT Fri May 5 2023
NEC045-052223-
/O.CAN.KCYS.SV.W.0002.000000T0000Z-230505T2230Z/
Dawes NE-
413 PM MDT Fri May 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DAWES COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 4249 10278 4259 10293 4273 10278 4271 10277
4249 10277
TIME...MOT...LOC 2210Z 231DEG 21KT 4265 10267
$$
WillsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:30 PM MDT, 23 minutes earlier.
Area forecast discussion, May 5, 3:30 PM MDT, 23 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 330 PM MDT Fri May 5 2023 .SHORT TERM...(This evening through Saturday night) Issued at 231 PM MDT Fri May 5 2023 KEY MESSAGES: 1) Marginal to Slight Risk in effect through this evening for the severe thunderstorm threat across portions of eastern Wyoming and the Nebraksa panhandle. Primary hazards will include lightning, strong winds, and potentially large hail. 2) Thunderstorm chances are more isolated tomorrow with the best chances at higher elevations with snow showers in the mountains. 3) Temperatures will be a few degrees cooler Saturday with high temperatures in the 60s to low 70s and lows in the 30s to 40s. DISCUSSION: Thunderstorm initiation has begun across far southeast Wyoming and the southern Nebraska panhandle where a moisture convergence boundary has set up. In addition, there is a line of discrete cells firing up along a line from near Bill, WY to Alliance, NE where a stationary front is currently positioned. The primary limiting factor for the thunderstorms at the moment is the lack of shear. Due to this, the storms are quite "pulsey" at the moment. The RAP is showing better shear values coming into play later this evening as the LLJ develops, increasing flow aloft, mainly across the Nebraska panhandle this evening. Unfortunately, as the better shear values begin to come into play, the instability is not as potent due to it being well past peak daytime heating. However, if the discrete cells do form into a line as many HiRes models are showing, the increased shear will help sustain them into overnight hours. Tomorrow, much drier air moves into place at lower and mid-levels, and as the trough shift eastward, so does the better moisture and instability. The best chance for thunderstorms will be in higher elevations and in the mountains. Any thunderstorms that do develop and move off the higher terrain will likely be high-based and will not produce much, if any rainfall. There is also a marginal High Wind threat, primarily in wind-prone areas of southeast Wyoming (Arlington and Bordeaux) with strong westerly winds and subsidence in place. West wind gusts 40 to 50 mph are possible in the afternoon, mainly between noon and 6 pm. .LONG TERM...(Sunday through Friday) Issued at 231 PM MDT Fri May 5 2023 Medium to long range models continue to show a rather unsettled weather pattern for most of next week with maybe a brief lull in thunderstorm activity earlier in the week around Monday. All models show generally the same pattern with the Omega Block over central Canada gradually breaking down with a train of storm systems moving out of the Pacific undercutting the broad ridge. West to southwest flow aloft is expected for the central Rocky and adjacent high plains as these Pacific storm systems move northeast across the Great Basin Region and into the northern Rocky Mountain Region. Several upper level disturbances will push across the forecast area every 18 to 24 hours, the strongest of which looks to be arriving on Tuesday. In addition, an active jet stream will remain nearly stationary over the forecast area and near the Colorado/Wyoming border Sunday through Wednesday, with individual jet streaks embedded in the mean flow aloft. With areas of enhanced upper level difluent flow, could see a more widespread coverage of thunderstorms than current models suggest. May see an area of more organized convection/squall lines east of the Wyoming border later on Tuesday due to moist southerly flow and a potent low level jet developing Tuesday night. Kept POP on the high side and higher than most guidance, especially across southeast Wyoming and southern Nebraska. Kept high temperatures near or slightly above average for this time of the year and generally in the 60s to mid 70s for most areas. Morning lows will be seasonably cool, but around average. By late wednesday through the end of next week, models continue to hint to a cooler and much wetter pattern as a stronger Pacific storm moves onshore along California and ejects east over the western United States or the Great Basin region. Models are having trouble placing where this storm will track. The GFS is more progressive and further north, but shows the storm stalling and then gradually retrograding west by the end of the week, resulting in prolonged rainfall and mountain snowfall along with cooler than normal temperatures. The ECMWF, Canadian, and around half the ECMWF and GEFS ensemble members show a warmer, but considerably wetter pattern as the storm system stalls near the four corners region on Thursday. Will have to monitor this potential over the next several days with plentiful moisture in easterly flow and excellent dynamic lift for this time of the year. With 700mb temperatures between 1c to 5c, hydro concerns are possible due to mountain rainfall. However, if the GFS verifies there will be plenty of colder air for snow above 8000 feet. Regardless of which scenario verifies, it looks pretty wet for the eastern plains. Stay tuned. && .AVIATION...(For the 18Z TAFS through Saturday morning) Issued at 1205 AM MDT Fri May 5 2023 A weak stationary front will drift south today over the northern Nebraska Panhandle and far east central Wyoming. This feature, along with a convergence boundary along the Laramie Range, will help trigger scattered to numerous thunderstorms for terminals along and east of the I-25 corridor, with the best chance for stronger thunderstorms around KBFF, KAIA, and KCDR late this afternoon through most of this evening. Some severe thunderstorms are possible with hail and strong gusty outflow winds. Once this activity moves east late this evening, there is some potential for fog near KCDR and possibly KAIA after midnight. HAZARDS/WEATHER TRENDS: For most of southeast Wyoming, VFR conditions will prevail through tonight with any shower or tstorm activity being high based with minimal rainfall. For the western Nebraska terminals, a line of thunderstorms is expected to develop across far eastern Wyoming and progress northeast through this evening. Periods of MVFR CIGS and VIS possible with this line of storms along with strong gusty outflow winds and frequent lightning between 22z today and 03z Saturday. After 04z tonight, IFR conditions in low clouds and some fog are possible (30% to 50% chance), especially for KCDR and KAIA. && .FIRE WEATHER... Issued at 231 PM MDT Fri May 5 2023 Minimal fire weather concerns over the next week as southeast Wyoming and Nebraska Panhandle experiences daily chances for showers and thunderstorms. A slow moving low pressure system over Utah will continue to bring moisture north into the area. This southwest flow continues through much of next week with daily chances for wetting rains. Afternoon humidity stays well above critical levels with fair to good overnight recoveries. && .HYDROLOGY... Issued at 231 PM MDT Fri May 5 2023 Areal Flood Warning remains in effect for southwest Carbon Co mainly concerning areas around the Little Snake River near Baggs until 9 PM today. Slightly above average temperatures will continue today and this weekend, but will not be 10-15F degrees above average like earlier this week that led to rapid meltoff and rising river levels. Latest hydrographs observations at Baggs and Savery both show overnight minimums in river stages equivalent to those observed last night. This is promising, suggesting that daily crests should not exceed previous day's stages. Regardless, minor flood stage still looks achievable today and therefore will need to monitor river observations before deciding to cancel/extend the flood warning beyond midday today. Most convection today should remain east of the Laramie Range and therefore should not have compounding effects with rain on snow not expected. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...LK LONG TERM...TJT AVIATION...TJT FIRE WEATHER...GCC HYDROLOGY...MB
Hazardous weather outlook, May 5, 3:34 PM MDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 334 PM MDT Fri May 5 2023 WYZ104-105-109>115-062145- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 334 PM MDT Fri May 5 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. WYZ101>103-106>108-116>119-062145- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 334 PM MDT Fri May 5 2023 This hazardous weather outlook is for portions of east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Numerous showers and thunderstorms will develop this afternoon along the Laramie Range and farther east. Strong thunderstorms are possible with gusty winds, small hail, and frequent lightning. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The probability for widespread hazardous weather is low. .Spotter information statement... Please submit any storm reports to your local NWS office. NEZ002-003-019>021-054-055-095-096-062145- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 334 PM MDT Fri May 5 2023 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Numerous thunderstorms will develop this afternoon continuing into the evening. Severe thunderstorms are possible with strong outflow winds, hail, heavy rainfall, and frequent lightning. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The probability for widespread hazardous weather is low. .Spotter information statement... Please submit any storm reports to your local NWS office.
In the hours before
Special weather statement, May 5, 2:18 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
218 PM MDT Fri May 5 2023
NEZ019-096-WYZ108-052045-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
218 PM MDT Fri May 5 2023
...A strong thunderstorm will impact portions of northwestern Scotts
Bluff, southwestern Sioux and southeastern Goshen Counties through
245 PM MDT...
At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hawk Springs Recreation Area, or 18 miles south of
Torrington, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Morrill, Lyman, Huntley,
Hubbard Hill, Stegall, Scotts Bluff National Monument and Henry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4175 10416 4187 10432 4223 10390 4181 10359
TIME...MOT...LOC 2018Z 248DEG 24KT 4180 10411
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
WillsSpecial weather statement, May 5, 2:30 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
230 PM MDT Fri May 5 2023
NEZ019-096-WYZ108-052115-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
230 PM MDT Fri May 5 2023
...A strong thunderstorm will impact portions of northwestern Scotts
Bluff, southwestern Sioux and east central Goshen Counties through
315 PM MDT...
At 230 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lyman, or 14 miles southeast of Torrington, moving northeast at 25
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mitchell, Morrill, Lyman, Stegall, Lake Alice, Huntley and Henry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4180 10401 4186 10418 4232 10393 4200 10346
TIME...MOT...LOC 2030Z 218DEG 23KT 4189 10401
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
WillsSpecial weather statement, May 5, 3:40 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
340 PM MDT Fri May 5 2023
NEZ002-095-052215-
Dawes NE-North Sioux NE-
340 PM MDT Fri May 5 2023
...A strong thunderstorm will impact portions of northwestern Dawes
and northwestern Sioux Counties through 415 PM MDT...
At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Montrose, or 32 miles east of Lusk, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Montrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4272 10376 4280 10398 4301 10387 4300 10350
TIME...MOT...LOC 2140Z 208DEG 24KT 4283 10383
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WillsSpecial weather statement, May 5, 3:42 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
342 PM MDT Fri May 5 2023
NEZ002-052215-
Dawes NE-
342 PM MDT Fri May 5 2023
...A strong thunderstorm will impact portions of southeastern Dawes
County through 415 PM MDT...
At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Hay Springs, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Dawes
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4251 10299 4279 10280 4279 10278 4260 10277
4246 10278
TIME...MOT...LOC 2142Z 228DEG 19KT 4255 10276
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
WillsSpecial weather statement, May 5, 3:45 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
345 PM MDT Fri May 5 2023
NEZ003-019-021-096-052230-
Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE-
345 PM MDT Fri May 5 2023
...A strong thunderstorm will impact portions of southwestern Box
Butte, northeastern Scotts Bluff, northwestern Morrill and
southeastern Sioux Counties through 430 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moomaws Corner, or 16 miles east of Scottsbluff, moving northeast at
25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moomaws Corner and Kilpatrick Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4179 10337 4188 10346 4215 10336 4193 10304
TIME...MOT...LOC 2145Z 230DEG 20KT 4186 10335
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
WillsThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 6:01 PM MDT | Special Weather Statement | CYS | Banner | 44 min |
| May 5, 2:18 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 27 min |
| May 5, 2:30 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 45 min |
| May 5, 3:42 PM MDT | Special Weather Statement | CYS | Dawes | 33 min |
| May 5, 3:45 PM MDT | Special Weather Statement | CYS | Box Butte | 45 min |
| May 5, 4:55 PM MDT | Special Weather Statement | CYS | Box Butte | 35 min |
| May 5, 5:25 PM MDT | Special Weather Statement | CYS | Cheyenne, Morrill | 35 min |
| May 5, 5:32 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 43 min |
| May 5, 5:42 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.